Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 340, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2003, 2:01 AM EDT for Carter County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 2:01 AM EDT (06:01 UTC)
- Expired
- Aug 16, 2003, 2:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Carter County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2204 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 160601
SVRMRX
TNC019-160630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE
* UNTIL 230 AM EDT
* AT 159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ELIZABETHTON...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SADIE AROUND 225 AM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3638 8232 3626 8235 3611 8204 3625 8195
3650 8199
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:15 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 10:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 PM EDT FRI AUG 15 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1015 PM EDT FRI AUG 15 2003 DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS. TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT THU AUG 15 2003 SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER THE REGION. THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW ALOFT TO DEVELOP OVER THE REGION. A COUPLE OF WEAK DISTURBANCE IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY. THE TAIL END OF A WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO. EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 71 88 70 88 / 30 30 30 30 TYS 69 86 70 86 / 30 30 30 30 TRI 69 83 69 82 / 30 30 40 40 OQT 69 86 70 86 / 30 30 30 30 LCM/MB ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 930 AM EDT FRI AUG 15 2003 HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF CONVECTION OVER THE AREA. ALL HANDLED WELL IN CURRENT FORECAST... WILL UPDATE TO REMOVE MORNING WORDING ONLY. MJB ********************************************************************* EARLY MORNING FORECAST DISCUSSION 320 AM EDT FRI AUG 15 2003 UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT 18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT. THIS WILL BRING A SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS GOING. MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL IF IT WILL HIT MRX CWA OR GO BY TO THE EAST. BEST ODDS ARE THAT IT WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4 PERIODS. GFS INDICATING FROPA SUNDAY AFTERNOON. WENT WITH THIS SCENARIO FOR THE MOST PART BUT NOT TOTALLY. FRONTAL TIMING THIS SUMMER HAS BEEN POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED. SO DID NOT GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT AND MONDAY. IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT. WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY NOT AGAIN TIL NEXT SUMMER?). WE SEEM TO ENTER AN EARLY-FALL LIKE PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT SEEMS EASY TO BELIEVE. CHA 90 72 89 70 / 30 30 30 30 TYS 89 70 87 68 / 30 30 30 30 TRI 87 68 83 65 / 30 30 30 30 OQT 89 69 87 67 / 30 30 30 30 SP *********************************************************************
Hazardous weather outlook, Aug 15, 5:00 AM EDT, 21 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT. DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE. A FEW ISOLATED STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS. ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Local storm report, Aug 15, 9:20 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4S FAIRVIEW TN 1.50 IN HAIL
08/15/03 ROANE REPORTED BY ROANE COUNTY
EMA.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:06 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe, Roane | 39 min |
| Aug 15, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 46 min |
| Aug 15, 9:46 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 44 min |
| Aug 16, 1:55 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| Aug 16, 2:33 AM EDT | Severe Thunderstorm Warning | MRX | Johnson | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.